Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Severe cold and cough, not responding to inhalers. Prescribed prednisone. How to stop it?

I had a severe cold and cough that wasn t responding to inhalers, and the doctor prescribed prednisone and a different inhaler. I ve been taking prednisone for 4 days now. 3 days at 40mg, and I m due to take 3 days at 30mg, 3 days at 20mg, 3 days at 10mg and then finish. My cough has already disappeared but I don t like the prednisone. Can I stop it now?
Asked On : Fri, 25 Jan 2013
Answers:  2 Views:  60
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Jun 2015
Hello dear...
Prednisone is a glucocorticoid.
When it is administered, it causes suppression of the Hypothalamo-pituitary-adrenal a result of which, Adrenal gland in the body stops producing corticosteroid.
Under such condition, sudden stoppage of the medicine prednisone would result in severe withdrawl symptoms like low blood pressure, syncope, hypoglycemia (low blood sugar), nausea, vomiting, etc.(Adrenal crisis)
To prevent this, it is recommended to taper the dose of the medication gradually instead of terminating it abruptly.
So...your Doctor has advised correctly regarding the dosage of prednisone...please follow his advice & don't stop it without consulting him.
Wish you a good health & speedy recovery.
Thanks & Take care.
Answered: Fri, 25 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Pulmonologist Dr. Modini Venkatarao's  Response
i think you are suffering with viral you need not necessary that much of higher prednisolone. so you may reduce the dose to 10 mg per day for five days only.
Once again consult your GP and ask review.
Answered: Fri, 25 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor